The “take home” from this presentation: be cautious with inappropriate use of drugs with or without black box warnings, but maintain a healthy skepticism about some of these warnings. Cases in point: droperidol, antidepressants, clindamycin.
According to Dr Carlo Reyes, clinicians need to be cautious with inappropriate use of drugs with or without black box warnings, but they also need to be skeptical of some of these warnings, which may lead to reduced use of effective medications.
Dr Reyes covered this and related topics during his lecture at the American College of Emergency Medicine 13th annual symposium in Seattle (ACEP13) entitled Black-Boxed Drugs We Still Use: What’s the Risk?
Medicinal drugs have 5 potential warning levels that the FDA can attach to them: the black box warning is the most serious of these. Dr Reyes noted that the science behind the decision to give a black box warning to a drug is often not always based on academically rigorous information, but rather sometimes only on case reports.
One of the most famous-or rather infamous-black box warnings was the one for droperidol in 2001 covering its risk for prolongation of the QT interval and torsade de pointes. Following this scare, which many feel was a conspiracy to get clinicians to use more expensive alternative medications, droperidol use dropped significantly. By the time risks were found to be severely exaggerated, the damage had already been done and trends had been set using other agents such as ondansetron for nausea and haloperidol for acute psychosis.
Dr Reyes mentioned that the FDA gave black box warnings for increased suicide risk, especially in adolescents, after initiation of treatment with antidepressants. After this warning was publicized, the use of these drugs decreased, but unfortunately suicide rates in teens increased. The risk of suicide is probably a consequence of depression rather than the medication used to treat it, and though there may be a short-term increased risk soon after starting a new antidepressant, the long-term benefits outweigh this potential risk. Still, clinicians should warn patients and/or their parents of this and other potential adverse effects when starting a new medication.
Other examples of black box warnings that may surprise some include:
• Clindamycin, which can cause Clostridium difficile diarrhea
• NSAIDs, which can cause GI bleeds or renal injury
• Fluoroquinolones, which can lead to tendon ruptures
• Acetaminophen/codeine, which can cause unpredictable respiratory depression in children
• Lamotrigine, which can cause Stevens-Johnson syndrome and/or toxic epidermal necrolysis
Dr Reyes gave the following advice regarding black box warnings and potential legal pitfalls:
• Avoid using drugs you are unfamiliar with.
• Avoid using drugs with black box warnings if alternative effective therapies exist that do not carry a black box warning.
• Inform patients not only of common potential adverse effects, but also of rare but possibly serious adverse effects.
• When unsure of what to prescribe, consider consultations with the physician who will be taking over care of the patient.
He also mentioned some recent non–black box warnings regarding significant complications that clinicians may not be aware of. These include:
• Acetaminophen and Stevens-Johnson syndrome
• Quinolones and irreversible peripheral neuropathy
• Ondansetron and QT prolongation
• Dabigatran, which is contraindicated in patients with mechanical heart valves
Dr Reyes also mentioned that prescription of opiates, even ones without black box warnings, can open a Pandora’s box of potential liabilities when appropriate precautions are not taken. Long-acting narcotics-including the fentanyl patch prescribed for opiate-naive patients-have led to respiratory arrest, hypoxic brain injury, and death. In addition, prescription of narcotics without adequate warnings about activity restrictions can put the clinician at risk if the patient injures a third party while under the influence of a drug he or she prescribed.